Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 114, NWS La Crosse, WI

October 9, 2018Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Oct 9, 2018, 2:46 PM CDT for Grant County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2018, 2:46 PM CDT (19:46 UTC)
Expired
Oct 9, 2018, 3:25 PM CDT
In force
39 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Grant County, WI

The radar

The Quad Cities radar (KDVN), 123 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

664 
WUUS53 KARX 091946
SVRARX
WIC043-092045-
/O.NEW.KARX.SV.W.0114.181009T1946Z-181009T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
246 PM CDT TUE OCT 9 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Grant County in southwestern Wisconsin...

* Until 345 PM CDT.

* At 246 PM CDT, a severe thunderstorm was located near Balltown, or
  11 miles south of Lancaster, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Dickeyville around 255 PM CDT.
  Lancaster around 315 PM CDT.
  Platteville around 325 PM CDT.

Other locations impacted by this severe thunderstorm include Arthur,
Montfort, Potosi, Livingston and Ellenboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4264 9073 4267 9089 4275 9093 4303 9043
      4265 9043 4262 9070
TIME...MOT...LOC 1946Z 225DEG 20KT 4269 9079 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Wetenkamp
3 follow-up statements
992 
WWUS53 KARX 092001
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
301 PM CDT TUE OCT 9 2018

WIC043-092045-
/O.CON.KARX.SV.W.0114.000000T0000Z-181009T2045Z/
Grant WI-
301 PM CDT TUE OCT 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN GRANT COUNTY...

At 301 PM CDT, a severe thunderstorm was located near Lancaster,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Lancaster around 315 PM CDT.
  Platteville around 320 PM CDT.

Other locations impacted by this severe thunderstorm include Arthur,
Montfort, Potosi, Livingston and Ellenboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4264 9073 4268 9085 4279 9086 4303 9043
      4265 9043 4262 9070
TIME...MOT...LOC 2001Z 222DEG 23KT 4276 9070 

HAIL...1.00IN
WIND...60MPH
 
$$

Wetenkamp
377 
WWUS53 KARX 092014
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
314 PM CDT TUE OCT 9 2018

WIC043-092045-
/O.CON.KARX.SV.W.0114.000000T0000Z-181009T2045Z/
Grant WI-
314 PM CDT TUE OCT 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN GRANT COUNTY...

At 313 PM CDT, severe thunderstorms were located along a line
extending from near Fennimore to Platteville, moving north at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
southeastern Grant County, including the following locations...
Arthur, Montfort, Livingston, Ellenboro and Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4271 9065 4277 9073 4284 9077 4303 9043
      4265 9043 4266 9059
TIME...MOT...LOC 2013Z 199DEG 22KT 4291 9065 4272 9048 

HAIL...<.75IN
WIND...60MPH
 
$$

Wetenkamp
677 
WWUS53 KARX 092025
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
325 PM CDT TUE OCT 9 2018

WIC043-092035-
/O.CAN.KARX.SV.W.0114.000000T0000Z-181009T2045Z/
Grant WI-
325 PM CDT TUE OCT 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

LAT...LON 4271 9065 4277 9073 4284 9077 4303 9043
      4265 9043 4266 9059
TIME...MOT...LOC 2024Z 225DEG 20KT 4264 9102 4245 9085 

$$

Wetenkamp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:10 PM CDT, 36 minutes earlier.

Area forecast discussion, Oct 9, 2:10 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
210 PM CDT Tue Oct 9 2018

.SHORT TERM...(This evening through Wednesday night)
Issued at 210 PM CDT Tue Oct 9 2018

Water vapor satellite this afternoon shows the trough over the
Rockies deepening with an upper level low forming over southern
Colorado. The low will continue to deepen and become closed over
the Dakotas tonight and remained closed as it moves northeast
across Minnesota Wednesday. As the low moves northeast, a strong
short wave trough will move over the region and is expected to
produce strong pv advection in the 500-300 mb layer as moves
across late tonight into Wednesday morning. The surface front
currently extends from southwest Iowa into northern Wisconsin and
will not move much tonight and then get pushed east of the area
Wednesday. The short wave trough will push a surface low along the
front that is expected to move across the area overnight and
Wednesday morning. As these features approach the area, the low
level jet will crank up ahead of the surface low and should be
focused on the area this evening before becoming focused farther
to the north overnight. As the nose of the low level jet works
into the area, should see showers and some storms rapidly
redevelop over the area late this afternoon into the evening. The
latest set of hi-res meso scale models then suggest there could be
a break from the late evening into the early overnight until the
surface low and short wave start influencing the area with more
activity expected to form along the front and then work east
through the late overnight into Wednesday morning. All the
activity should then taper off from southwest to northeast late
Wednesday afternoon through the evening with just some lingering
precipitation chances into Wednesday night across the far north
in the cyclonic rap around flow.

With the front bisecting the area this afternoon, the areas east
of it are warming up with temperatures well into the 70s. Dew
points in the warm sector are in the middle to upper 60s yielding
ML CAPE values of 500-1000 J/Kg over northeast Iowa into southwest
Wisconsin. The 09.17Z RAP holds this CAPE in place in the warm
sector through the evening with just a slight decrease expected
from the loss of daytime heating. Plenty of shear will be in place
with 30 to 40 knots in the 0-3 km layer and up to 30 knots in the
0-1 km layer. This continues to suggest a severe potential through
the evening hours with damaging winds the main threat. There will
also be a tornado threat if any storms can remain discrete and
latch onto a boundary to maximize the turning in the low level
wind field.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 210 PM CDT Tue Oct 9 2018

Once this system moves past the area, much cooler air will spill
in behind it. The entire area looks to have low temperatures below
freezing Thursday night and headlines will be needed to highlight
the end of the growing season. The next chance of precipitation
will be from Saturday night into Monday as the western long wave
trough finally looks like it will become progressive and should be
moving east across the central part of the country.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1207 PM CDT Tue Oct 9 2018

Not expecting much overall change in conditions through Wednesday
morning. The nearly stationary front extended from central Iowa
into north-central Wisconsin and based on analysis looks to be
very close to KLSE. Even if the front does temporarily shift
through KLSE, the biggest impact would be to bring the winds
around to the east/southeast but speeds would still remain under
10 knots. If the front does go through, ceilings at KLSE could pop
up to MVFR for a while. Confidence too low to include in the
forecast at this time. As the surface low moves into Iowa, enough
increase in forcing for some storms to develop along the frontal
boundary and will continue to include a VCTS for both airports
from late afternoon through much of the night. With the increase
in the low level jet ahead of the low tonight there could be
enough speed difference for some low level wind shear but did not
include as wind shear is implied with the inclusion of thunder.

&&

.HYDROLOGY...
Issued at 210 PM CDT Tue Oct 9 2018

No changes will be made to the ongoing flood watch. Conditions
remain favorable for more heavy rain through the overnight. As
mentioned above, the low level moisture transport will strengthen
and become focused on the area this evening before focusing
farther north overnight. Precipitable water values in the warm
sector will remain in the 1.75 to 2 inch range with warm cloud
depths around 3.5 km. With the repeated rounds of showers and
storms tonight into Wednesday morning, another 1 to 2 inches can
be expected to fall on grounds that are already saturated. Rivers
and streams will continue to rise with numerous river flood
warnings already issued and more expected to be issued tonight and
Wednesday. See the latest river flood warnings and statements for
specific river information or consult our hydrology web page at
water.weather.gov/ahps2/index.php?wfo=ARX.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through Wednesday morning for WIZ017-029-032>034-
     041>044-053>055-061.

MN...Flood Watch through Wednesday morning for MNZ079-086>088-094>096.

IA...Flood Watch through Wednesday morning for IAZ008>011-018-019-029-
     030.

&&

SHORT TERM...04
LONG TERM...04
AVIATION...04
HYDROLOGY...04
Hazardous weather outlook, Oct 9, 3:50 AM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
350 AM CDT Tue Oct 9 2018

IAZ008-MNZ079-086>088-094-095-WIZ017-029-032>034-101200-
Mitchell-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-
Buffalo-Trempealeau-Jackson-
350 AM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for parts of northeast
Iowa, southeast Minnesota and western into north-central
Wisconsin.

.DAY ONE...Today and Tonight

A Flood Watch is in effect.

Rainfall will result in rises on some rivers and streams.
Flooding is possible.

Isolated thunderstorms also possible, mainly this afternoon into
tonight. Gusty winds and heavy rain are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periods of rain with scattered storms Wednesday. Many rivers and
streams are on the rise and some could flood. Elevated water
levels and some flooding will continue through late week.

Widespread freezing temperatures are expected Friday morning.

.SPOTTER INFORMATION STATEMENT...

Rainfall and any reports of flooding are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ009>011-018-019-029-030-MNZ096-WIZ041>044-053>055-061-101200-
Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-Clayton-
Houston-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
350 AM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for portions of northeast Iowa,
southeast Minnesota, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Flood Watch in effect.

Scattered storms this afternoon into the evening. A few could be
strong with isolated severe storms possible. Threats include
damaging winds and isolated tornadoes. Locally heavy rain could
lead to flooding in areas that are saturated from previous rains.
Many rivers and streams are also on the rise and some could
flood.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periods of rain with scattered storms Wednesday. Many rivers and
streams are on the rise and some could flood. Elevated water
levels and some flooding will continue through late week.

Widespread freezing temperatures are expected Friday morning.

.SPOTTER INFORMATION STATEMENT...

Rainfall and any severe or flooding reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck/JAM

In the hours before

Special weather statement, Oct 9, 2:39 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
239 PM CDT TUE OCT 9 2018

IAZ030-WIZ061-092015-
Clayton-Grant-
239 PM CDT TUE OCT 9 2018

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CLAYTON AND
SOUTHERN GRANT COUNTIES...

At 237 PM CDT, thunderstorms were developing over southern Grant and
Clayton counties.

Winds in excess of 40 mph are possible with these storms. Severe
weather is possible.

Locations impacted include...
Platteville, Lancaster, Guttenberg, Cuba City, Hazel Green,
Dickeyville, Cassville, Bloomington, Georgetown, Beetown, Arthur,
Montfort, Potosi, Livingston, Ellenboro, Glen Haven, Tennyson, Union,
North Buena Vista and Garber.

Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.

LAT...LON 4254 9064 4264 9071 4268 9090 4265 9090
      4265 9118 4283 9140 4297 9043 4251 9042
      4251 9064
TIME...MOT...LOC 1937Z 250DEG 14KT 4265 9051

Wetenkamp

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 9:04 PM CDTRiver Flood WarningARXVernon6 days
Oct 8, 9:04 PM CDTRiver Flood WarningARXCrawford7 days
Oct 9, 5:26 AM CDTRiver Flood WarningARXMonroe, Vernon29 hr
Oct 9, 11:00 AM CDTRiver Flood WarningARXRichland, Vernon67 hr
Oct 9, 11:00 AM CDTRiver Flood WarningARXRichland, Vernon5 days
Oct 9, 11:00 AM CDTRiver Flood WarningARXCrawford6 days
Oct 9, 11:00 AM CDTRiver Flood WarningARXCrawford7 days
Oct 9, 11:58 AM CDTRiver Flood WarningARXBuffalo, Trempealeau6 days
Oct 9, 2:39 PM CDTSpecial Weather StatementARXGrant36 min
Oct 9, 4:36 PM CDTSevere Thunderstorm WarningARXCrawford39 min
Oct 9, 5:08 PM CDTSpecial Weather StatementARXAdams, Crawford, Juneau, Monroe, Richland, Vernon82 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.